Discussions that mention methadone

Addiction & Recovery board


Alright this is my 1st time visiting this forum. However a little about myself....kinda got involved with the wrong crowd while in college and ended up abusing oxycotin and developed a heroin addiction. At the age of 18 I got sober from narcotics/alcohol until I was 23 through a 12 step program. Although, after 4 years I thought I could just "drink" which lead to back to what I was most comfortable abusing.

Long story short, it cost me another 4 years of pain and misery. Well I have been on methadone for 5 years now. I have never given a dirty urine and am doing well. I have a son who is 5, plus I am in great shape and go to great lenths to maintain my health. However I no longer want to feel I am short changing myself on the beautiful pleasures/feelings life has to offer. Thus I'm ready to start my tapering of Methadone. I started on 80mgs 5 years ago and am still on 80 mgs 5 years later. I report once a week to the program.

I was planning on tapering 1mgs every week. Would this be an ideal starting point? Again, I eat healthy and exercise 3X a week now...but wanted to ask those who have gone before me about their experience. Also I see there are medication that are available once I get down real low on my dose, please help me with the names of these meds? I still need to converse with my therapist and counselor on my plan. Any information, suggestions, or experience would be nice.

Thank you. :wave:
A 1mg a week taper is ok until you get to about 50-30mgs then you will have to slow your taper.This is what most people find,that at 50-30mgs they need to start taking 10% of the dose off once a month.So if you're at 50mgs then 10% is 5 mgs.So you drop down to 45mgs for a month.If your stable then drop another 10%,if you still feel unstable after a month at 45mg then either go up a couple mgs or give it another month.Methadone has to be given time for you to wean down off it.It is unlike heroin or morphine as I'm sure you're well aware of.The big trick is to go as slow as possible and even when you get down to 1mg take it every other day for a few weeks then once every third day and then try and stop.The other thing you can try is to get to 30mgs and stabilize then jump over to buprenorphene (suboxone,subutex).Alot of patients are having great success with this drug.Good luck....Dave:)
Hi Evo8guy, I have been on Methadone since Oct./2004. I was taking 115 mg. for the best part of 1 1/2 years. I have been dropping 5mg. every 2 weeks or whenever I feel like dropping. I am presently at 75 mg. And I havent felt a thing yet its like I dont even notice those mgs. I dropped missing. I was told as well once I am at 50 mg. I may feel it slightly and need to slow to 1 mg. at a time. Though it saved my life I cant really handle the side effects like weight gain I gained 35 lbs. Mind you I needed at least 10 of those lbs. since addiction had me at about 95 boney lbs. I was told at my clinic to drop whatever I feel comfortable with. Best wishes on your taper.